Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 36, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 16, 2004, 8:00 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2004, 8:00 PM CDT (01:00 UTC)
- Expired
- Sep 16, 2004, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 43 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 170106 FFWBHM ALC073-170400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 800 PM CDT THU SEP 16 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITIES OF...MINOR...HUEYTOWN...GARDENDALE... FULTONDALE...BIRMINGHAM...BESSEMER * UNTIL 1100 PM CDT * AT 800 PM CDT...FLASH FLOODING WAS REPORTED IN MANY LOCATIONS ACROSS JEFFERSON COUNTY. EVACUATIONS ARE UNDERWAY AROUND EAST LAKE. THE EAST LAKE EARTHERN DAM IS IN DANGER OF FAILING. AREA CREEKS SUCH AS VILLAGE, FIVE MILE, PATTON, SHADES, TURKEY, AND VALLEY ARE ALL EXPERIENCING SIGNIFICANT FLOODING. PEOPLE LIVING BELOW EARTHERN DAMS SHOULD BE ESPECIALLY CAUTIOUS AND REMAIN ON THE LOOKOUT FOR RAPIDLY RISING WATER. * FLASH FLOODING WILL AFFECT THE ENTIRE COUNTY MAINLY NEAR AREA CREEKS AS WATER RUNS OFF FROM THE TROPICAL SYSTEM IVAN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3346 8720 3329 8700 3360 8658 3381 8687 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 4:27 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 16, 4:27 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 427 PM CDT THU SEP 16 2004 .DISCUSSION...IVAN TRACKING THROUGH THE FORECAST AREA TODAY...AND WILL BE EXITING STAGE RIGHT DURING THE EVENING. FORECAST IN THE IMMEDIATE SHORT TERM IS FAIRLY STRAIGHTFORWARD...ALTHOUGH LAST MINUTE ADJUSTMENTS WILL NEED TO BE DONE TO ACCOUNT FOR THE LATEST POSITION OF THE CENTER OF CIRCULATION. BASIC CHANGES WILL BE BASED ON THE SPEEDING UP OF IVAN...BELIEVE IT OR NOT...COURTESY OF HIS PACIFIC BROTHER JAVIER. OUTFLOW FROM JAVIER HAS HELPED TO PUSH THE SHORTWAVE OVER THE PLAINS FASTER AND FARTHER EAST THAN EXPECTED...WITH THE NET RESULT OF A MUCH SHORTER DURATION OF WIND AND RAIN. FROM LATE TONIGHT THROUGH SATURDAY...CONDITIONS SHOULD IMPROVE SIGNIFICANTLY...AND ALLOW CLEANUP OPERATIONS TO KICK INTO HIGH GEAR. SUNDAY INTO EARLY NEXT WEEK...AN INTERESTING DANCE OF LOWS AND HIGHS DEVELOPS...AS A STRONG UPPER LOW DIGGING INTO THE WESTERN US FORCES THE MIDWESTERN RIDGE TO AMPLIFY AND SHIFT EASTWARD. GOOD CONSENSUS AND CONSISTENCY IN THE REMNANTS OF IVAN RECYCLING... RETROGRESSING SOUTHWESTWARD ACROSS THE AREA. FORECAST BASED ON A BLEND OF CONTINUITY AND MODEL GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 78 65 81 62 / 99 90 20 10 ANNISTON 70 77 65 82 63 / 90 90 20 10 BIRMINGHAM 71 80 66 85 61 / 80 80 20 10 TUSCALOOSA 72 83 66 87 62 / 60 70 10 10 CALERA 72 80 66 85 62 / 70 80 10 10 AUBURN 71 79 66 86 66 / 70 80 10 10 MONTGOMERY 73 83 67 87 64 / 50 70 10 10 TROY 72 82 67 88 66 / 50 70 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH PORTIONS OF NORTHEAST CENTRAL ALABAMA UNTIL 8 PM. WIND ADVISORY FOR THE ENTIRE FORECAST AREA TONIGHT. FLOOD WATCH EAST OF I-65 ALONG AND NORTH OF ALABASTER TO ROANOKE LINE TONIGHT. && 81
Hazardous weather outlook, Sep 16, 1:08 PM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT THU SEP 16 2004 ALZ011>015-017>050-162107- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 108 PM CDT THU SEP 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) ...HIGH WIND WARNING ALL SECTIONS THIS AFTERNOON AND TONIGHT... ...FLOOD WATCH ALL SECTIONS THIS AFTERNOON AND TONIGHT... ...ISOLATED TORNADOES POSSIBLE ALL SECTIONS THIS AFTERNOON AND TONIGHT... HURRICANE IVAN HAS BEEN DOWNGRADED TO A TROPICAL STORM...AND IS WEAKENING RAPIDLY. HOWEVER DANGEROUS CONDITIONS WILL PERSIST FOR THE REMAINDER OF THE DAY FOR MUCH OF THE AREA...AND OVERNIGHT...ESPECIALLY IN THE NORTH. HIGH WINDS...SEVERE THUNDERSTORMS...LOCALLY HEAVY RAINFALL...AND POSSIBLE ISOLATED WEAK TORNADOES ARE POSSIBLE AS IVAN MOVES ACROSS CENTRAL ALABAMA. THIS IS A VERY DANGEROUS SITUATION AND ALL ALABAMIANS ARE ENCOURAGED TO STAY ABREAST OF THE LATEST WATCHES AND WARNINGS. EMERGENCY ACTION PLANS SHOULD ALREADY BE IMPLEMENTED. AREA RIVERS REMAIN A CONCERN...ESPECIALLY FROM THE CAHABA EASTWARD. SIGNIFICANT HEIGHT RISES CAN BE EXPECTED AND WILL LIKELY LEAD TO SOME MINOR FLOODING...ESPECIALLY IN LOW LYING AREAS. ACCUMULATIONS BETWEEN 3 AND 5 INCHES HAVE ALREADY OCCURRED WITH AN ADDITIONAL 3 TO 5 INCHES POSSIBLE. SEE SPSBHM...NPWBHM...AND FFABHM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY) REMNANTS OF HURRICANE IVAN WILL SHIFT EAST OF THE AREA ON FRIDAY. SOME ADDITIONAL FLOODING PROBLEMS ARE EXPECTED. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Sep 16, 3:38 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 338 PM CDT THU SEP 16 2004 ALZ035>036-041>046-048>050-162137- 338 PM CDT THU SEP 16 2004 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER 828... AUTAUGA BARBOUR BULLOCK CHILTON COOSA ELMORE LOWNDES MACON MONTGOMERY PIKE RUSSELL ALZ017>021-024>029-037>038-047-162137- 338 PM CDT THU SEP 16 2004 THE FOLLOWING COUNTIES REMAIN IN WATCH NUMBER 828... BLOUNT CALHOUN CHAMBERS CHEROKEE CLAY CLEBURNE ETOWAH JEFFERSON LEE RANDOLPH SHELBY ST. CLAIR TALLADEGA TALLAPOOSA
Special weather statement, Sep 16, 4:18 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 PM CDT THU SEP 16 2004 ALZ025-027>028-035>038-041>050-162216- 418 PM CDT THU SEP 16 2004 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER 828... AUTAUGA BARBOUR BULLOCK CHAMBERS CHILTON CLAY COOSA ELMORE LEE LOWNDES MACON MONTGOMERY PIKE RUSSELL SHELBY TALLADEGA TALLAPOOSA ALZ017>021-024-026-029-162216- 418 PM CDT THU SEP 16 2004 THE FOLLOWING COUNTIES REMAIN IN WATCH NUMBER 828... BLOUNT CALHOUN CHEROKEE CLEBURNE ETOWAH JEFFERSON RANDOLPH ST. CLAIR
Special weather statement, Sep 16, 4:30 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 PM CDT THU SEP 16 2004 ALZ011>015-017>050-170300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 430 PM CDT THU SEP 16 2004 ...SPECIAL TROPICAL STORM IVAN STATEMENT FOR CENTRAL ALABAMA... ...AREAS AFFECTED... THIS STATEMENT IS FOR ALL COUNTIES IN CENTRAL ALABAMA SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...WATCHES/WARNINGS... A WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA. SEE THE LATEST BHMNPWBHM FOR DETAILS. A FLOOD WATCH IS IN EFFECT FOR AREAS GENERALLY ALONG AND EAST OF INTERSTATE 65...AND NORTH OF INTERSTATE 20. SEE THE LATEST BHMFFABHM FOR DETAILS. ...STORM INFORMATION... AS OF 4 PM THURSDAY...THE CENTER OF TROPICAL STORM IVAN WAS LOCATED NEAR BIRMINGHAM...MOVING NORTHEAST AT 14 MPH. ...WIND AND RAINFALL IMPACTS... AT THIS TIME...IVAN HAS THE POTENTIAL TO PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN IN AND CLOSE TO THE WATCH AREA. IVAN WILL CONTINUE TO PRODUCE STRONG WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH. THE WINDS WILL DIMINISH AS THE EVENING PROGRESSES. ...CALLS TO ACTION... WITH THE COMBINED THREAT OF STRONG GUSTY WINDS AND HEAVY RAINFALL... POWER OUTAGES WILL CONTINUE TO OCCUR...ALONG WITH THE POSSIBILITY OF FLASH FLOODING. BE PREPARED TO ACT QUICKLY IF A FLASH FLOOD WARNING IS ISSUED FOR YOUR AREA. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES...AT NIGHT...AS DRIVERS UNDERESTIMATE THE FORCE AND POWER OF WATER. MOTORISTS ARE URGED TO ...TURN AROUND DONT DROWN...WHEN ENCOUNTERING ROAD BARRIERS WARNING YOU OF FLOODED ROADS...OR WHEN ENCOUNTERING WATER OF UNKNOWN DEPTH. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL INFORMATION AND UPDATES CONCERNING TROPICAL STORM IVAN. ...NEXT UPDATE... THE NEXT STATEMENT WILL BE ISSUED AROUND 10 PM THURSDAY EVENING.
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.